[Skip to Content]
[Skip to Content Landing]
Comments, Opinions, and Brief Case Reports
January 27, 2003

Are Patients Who Develop Angioedema With ACE Inhibition at Risk of the Same Problem With AT1 Receptor Blockers?

Arch Intern Med. 2003;163(2):240-241. doi:10.1001/archinte.163.2.240

Angioedema is a bradykinin-mediated side effect of angiotensin-converting enzyme (ACE) inhibition. Patients who are intolerant to ACE inhibitors for this reason, but would otherwise benefit from this treatment, might instead be switched to an AT1 angiotensin receptor blocker (ARB), which is now being reported to offer similar benefits in terms of end-organ protection. However, the recently published reports that suggest participation of kinins in the effects of ARBs via activation of the AT2 receptor have raised concern of possible repeat angioedema in such patients. We report our experience with 10 such cases in which patients with confirmed angioedema to ACE inhibition were safely switched to an ARB without problems.

First Page Preview View Large
First page PDF preview
First page PDF preview
×